I may not be posting much this month. Now that all three of our children are home from camp the house is busy and we are readying for school. Public school here starts the last week of August so we have less than three weeks remaining of lazy summer days. I will make sure to post anything important news-wise.
My tumor markers have not climbed any higher in the last two weeks though they still remain slightly elevated from levels a few months ago. Both of my oncologists feel my current chemo regimen of Aromasin + Afinitor is still working.1 Nonetheless, we would like to see if we can drive the number down further and erase that gain. We are still getting a sense of how much variation is normal with this imprecise test.
Side effects on this Aromasin/Afinitor combo are cumulative in severity, so the longer I am on it, the worse they will become. Currently my major issues are fatigue, immunosuppression (making travel and being in public places risky), mouth and tongue sores, joint pain, muscle aches, skin breakdown, itchy scalp, sun sensitivity, high cholesterol, high triglycerides, increased blood pressure and rapid heart rate. Loss of appetite and associated weight loss are also factors. Yes, I know: to look at me you’d never know all of these plague me. I try not to talk about them too much but they are there.
Because I know many readers will be interested in potential remedies for some of these problems, I should say that I do have all of the treatments I need to deal with these side effects. Some of them are just the way it is, and you have to just adjust if possible. Others like mouth sores and skin/scalp issues can be very successfully treated with topical steroid ointments and liquids (some believe coating the Afinitor pills with food prevents mouth sores but this is actually just a coincidence. It’s not the contact with the mouth that causes the sores, it’s the mechanism of action that does. Blocking the mTOR pathway causes oral mucositis and stomatitis. Starting initially on a smaller dose and working up to the final one does seem to help with the initial outbreak of sores though). Walking helps both the joint pain (despite initial pain) and fatigue, while occasional Ativan helps the blood pressure, heart rate, loss of appetite, and some muscle issues. These are some of a few of the things that my oncologists and I have found to help.
One of my oncologists told me I was “at the precipice” with my side effects; my body could not tolerate a higher dose (currently I take 25 mg of Aromasin and I alternate 5 and 10 mg doses of Afinitor to average 7.5 mg/day). A meeting with my other oncologist today yielded a decision between that I would increase my chemo dose ever-so-slightly to see if I can tolerate it while hopefully get a response.
This type of situation is where the art of oncology comes in. I give a liberal interpretation to the term “art.” I think it’s educated guesswork, creative thinking. The science is the foundation but the application and choices are sometimes educated guesses.
We don’t know if a small increase will affect the tumor markers. It might. It might not. Can my body handle more? That’s an unknown too.
I think of it like the old fashioned scale in the doctor’s office– the one with the weighted bars that you slide left and right until they balance. The nurse gets close to the target, then nudges the bar bit by tiny bit until just the right balance is achieved. This is what we are trying to do: balance quality of life (side effects) with maximum efficacy. Where that line is, we do not know. It varies for each person.
We’ll test again in another week (two weeks since my last one), but it’s unlikely we would see any result that quickly. At least we will see if the markers are continuing to hold steady.
As far as this website, I have many ideas brewing for blogposts soon. Readers have also contributed some great ideas and asked questions that I will do my best to answer.
As always, thank you for the continued support.
- these are two pills I take daily. I also continue to receive a monthly injection of Xgeva to strengthen my bones [↩]